Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 70, NWS Memphis, TN

June 26, 2014Itawamba County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 26, 2014, 3:50 AM CDT for Itawamba County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2014, 3:50 AM CDT (08:50 UTC)
Expired
Jun 26, 2014, 6:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WGUS54 KMEG 260850
FFWMEG
MSC057-261145-
/O.NEW.KMEG.FF.W.0070.140626T0850Z-140626T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 645 AM CDT

* AT 349 AM CDT...DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF          
  RAINFALL HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND              
  THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN     
  OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3433 8851 3433 8839 3424 8840 3424 8852

$$
1 follow-up statement
067 
WGUS74 KMEG 261101
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 AM CDT THU JUN 26 2014

MSC057-261112-
/O.CAN.KMEG.FF.W.0070.000000T0000Z-140626T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ITAWAMBA MS-
601 AM CDT THU JUN 26 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL
ITAWAMBA COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3433 8851 3433 8839 3424 8840 3424 8852

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 12:31 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 12:31 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1231 AM CDT THU JUN 26 2014

.DISCUSSION...

UPDATED FOR 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 940 PM CDT WED JUN 25 2014/

UPDATE...

MINOR UPDATES TO INCREASE POPS SLIGHTLY ACROSS NORTH MISSISSIPPI.

DISCUSSION...

AN UPPER LEVEL SHORTWAVE CONTINUES TO MOVE SLOWLY EAST INTO THE
MID SOUTH THIS EVENING. CHANCES FOR SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE THROUGH THE NIGHT WITH THE BEST CHANCES ACROSS THE
DELTA AREAS OF MISSISSIPPI AND ARKANSAS. THE GREATEST INSTABILITY
AS OF 02Z RESIDES ACROSS NORTH MISSISSIPPI WHERE CONVECTION IS
STRONGEST. GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING IS
LIKELY WITH THE STRONGEST STORMS THIS EVENING. UPDATED ZONES AND
GRIDS HAVE BEEN SENT.

JLH

PREV DISCUSSION... /ISSUED 342 PM CDT WED JUN 25 2014/

DISCUSSION...

A WET PATTERN FOR LATE JUNE IS FORECAST FOR THE MIDSOUTH THROUGH
SATURDAY KEEPING AFTERNOON TEMPERATURES MAINLY BELOW NORMAL. HOTTER
AND MOSTLY DRY WEATHER WILL THEN OCCUR SUNDAY INTO AT LEAST TUESDAY.

H5 HEIGHTS WERE A LITTLE BELOW NORMAL ACROSS THE MIDSOUTH WITH A
WEAK TO MODERATE GENERALLY WESTERLY WIND FLOW. MOIST AND UNSTABLE
AIR COVERED THE REGION. AN UPPER LEVEL SHORT WAVE OVER EAST
TX WAS MOVING EAST WHILE ANOTHER SHORT WAVE OVER THE OZARKS WAS ALSO
MOVING EAST. THESE SHORT WAVES WILL CONTINUE TO SPARK SCATTERED
THUNDERSTORMS THAT WILL MOVE INTO THE MIDSOUTH TONIGHT. THE
THUNDERSTORMS OVER NORTHWEST AR ARE BECOMING MORE ORGANIZED BASED ON
CURRENT SATELLITE AND RADAR. RAISED POPS TO 50 PERCENT ACROSS
PORTIONS OF NORTHEAST AR AND THE MO BOOTHEEL BASED ON THE MOVEMENT
OF THESE STORMS...BUT WILL NEED TO MONITOR FOR POSSIBLY RAISING
THESE POPS FURTHER. TEMPERATURES WILL BE SEASONABLY WARM TONIGHT
WITH A LIGHT SOUTHWEST WIND. UPDATED THE HAZARDOUS WEATHER OUTLOOK
EARLIER TO MENTION THE POSSIBILITY OF A FEW STRONG THUNDERSTORMS
TONIGHT WITH STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL. SURFACE BASED CAPES HAVE CLIMBED TO BETWEEN 2000 AND 2500
J/KG ACROSS PORTIONS OF THE AREA...SO WILL ALSO NEED TO MONITOR
STORMS IN CASE ANY DO APPROACH SEVERE LIMITS BUT MID LEVEL LAPSE
RATES ARE MEAGER.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR EACH DAY THURSDAY
THROUGH SATURDAY AS WEAK UPPER LEVEL SHORT WAVES INTERACT WITH THE
MOIST AND UNSTABLE ATMOSPHERE IN PLACE. CLOUDS AND CONVECTION WILL
KEEP DAYTIME TEMPERATURES A LITTLE BELOW NORMAL. ATTM...FRIDAY LOOKS
TO BE THE WETTEST WITH A LITTLE STRONGER SHORT WAVE MOVING THROUGH
THE REGION. CONTINUED TO MENTION IN THE HAZARDOUS WEATHER OUTLOOK
THURSDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WITH STRONG
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

UPPER LEVEL RIDGING WILL BUILD OVER THE MIDSOUTH SUNDAY INTO TUESDAY
WITH DECREASING RAIN CHANCES AND HOTTER TEMPERATURES. BY TUESDAY
NIGHT...THE RIDGE IS FORECAST TO WEAKEN SLIGHTLY ACROSS NORTHERN
LOCATIONS WITH A COLD FRONT APPROACHING FROM THE NORTH. MENTIONED A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EXTREME NORTHERN
LOCATIONS TUESDAY NIGHT...THEN SLIGHT CHANCE TO CHANCE POPS
SPREADING SOUTHWARD TO INCLUDE THE MEMPHIS AREA WEDNESDAY. THE 12Z
ECWMF BRINGS THE COLD FRONT FURTHER SOUTH WEDNESDAY THAN EARLIER
RUNS OF THE ECWMF AND THAN DOES THE 12Z GFS...IF THE 12Z ECWMF
VERIFIES POPS WOULD NEED TO BE EXTENDED FURTHER SOUTH ACROSS ALL OF
NORTH MS WEDNESDAY.

JCL

&&

.AVIATION...

FOR 06Z TAF CYCLE

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...MAINLY NEAR MEM AND TUP. TEMPORARY MVFR
CEILINGS/VSBYS WILL BE POSSIBLE...WITH FOG DEVELOPING BEFORE SUNRISE
AT MKL...JBR...AND TUP. WINDS WILL REMAIN LIGHT LESS THAN 5 KTS AND
FROM THE SOUTHWEST...EXCEPT NEAR THUNDERSTORMS WHERE STRONG GUSTY
WINDS WILL BE POSSIBLE DUE TO WET MICROBURSTS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 26/18Z AT ALL SITES AND
CONTINUE THROUGH AT LEAST 27/03Z.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 26, 3:46 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
346 AM CDT THU JUN 26 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
346 AM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

 A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY. STRONG GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY.
STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:51 PM CDTSevere Thunderstorm WarningMEGDeSoto24 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.